Alert archive / Nebraska / High Wind Warnings in 2022

High Wind Warning 1, NWS Hastings, NE

March 22, 20226 counties in Kansas; 24 counties in Nebraska

NWS Hastings, NE issued this high wind warning at Mar 22, 2022, 2:54 AM CDT for 6 counties in Kansas; 24 counties in Nebraska. It took effect at Mar 22, 2022, 7:00 AM CDT. It was in force for 12 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 2:54 AM CDT (07:54 UTC)
In effect from
Mar 22, 2022, 7:00 AM CDT
Expired
Mar 22, 2022, 7:00 PM CDT
In force
12 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:00 AM CDTSNOW 37 Nne Natoma, KSCOCORAHS STATION KS-OB-5 NATOMA 6.7 NNE.
Mar 22, 8:25 AM CDTSNOW 6.73 Ene Zurich, KSCO-OP OBSERVER STATION PLNK1 4WNW PLAINVILLE. THIS WAS THE HIGHEST, ISOLATED SNOW TOTAL IN OUR COVERAGE AREA.
Mar 22, 8:53 AM CDTNON-TSTM WND GST 58Randall, KS
Mar 22, 11:00 AM CDTNON-TSTM WND GST 552 Nnw Superior, NE
Mar 22, 12:02 PM CDTNON-TSTM WND GST 571 W Hazard, NE
Mar 22, 12:27 PM CDTNON-TSTM WND GST 595 Ene Odessa, NE
Mar 22, 12:34 PM CDTNON-TSTM WND GST 60Grand Island Airport, NEPEAK NORTHERLY GUST SO FAR TODAY.
Mar 22, 12:56 PM CDTNON-TSTM WND GST 55Kearney Airport, NEPEAK NORTHERLY WIND GUST TODAY.
Mar 22, 1:00 PM CDTNON-TSTM WND GST 60Hastings Airport, NEPEAK NORTHERLY GUST SO FAR TODAY.
Mar 22, 1:00 PM CDTSNOW 0.2Grand Island Airport, NEMINIMAL STORM TOTAL SNOW FROM OVERNIGHT INTO THIS MORNING AT GRAND ISLAND AIRPORT. IT HAS ALREADY MELTED.
Mar 22, 1:00 PM CDTSNOW 0.8Hastings Nws Office, NESTORM TOTAL SNOWFALL AT NWS HASTINGS OVERNIGHT INTO THIS MORNING. THE WET, SLUSHY SNOW HAS ALREADY MELTED.
Mar 22, 1:13 PM CDTNON-TSTM WND DMG3 N Grand Island, NELIGHT POLE BLOWN OVER AT HWY 281 AND AIRPORT ROAD.
Mar 22, 1:19 PM CDTNON-TSTM WND GST 62Grand Island Airport, NENEW PEAK NORTHERLY WIND GUST THIS AFTERNOON.
Mar 22, 1:20 PM CDTNON-TSTM WND GST 56Ord Airport, NEPEAK NORTHERLY GUST SO FAR TODAY.
Mar 22, 2:38 PM CDTNON-TSTM WND GST 641 W Hazard, NEPEAK NORTHERLY WIND GUST.
Mar 22, 4:53 PM CDTNON-TSTM WND GST 592 Wnw Hastings, NEASOS STATION KHSI HASTINGS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS73 KGID 220754
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
254 AM CDT Tue Mar 22 2022

KSZ005>007-017>019-222000-
/O.NEW.KGID.HW.W.0001.220322T1200Z-220323T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
254 AM CDT Tue Mar 22 2022

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Some light snow remains possible this
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$
2 follow-up statements
311 
WWUS73 KGID 221916
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
216 PM CDT Tue Mar 22 2022

NEZ039>041-046>049-060>064-072>077-082>087-230000-
/O.EXA.KGID.HW.W.0001.000000T0000Z-220323T0000Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, 
Lexington, Cozad, Willow Island, Gothenburg, Kearney, 
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, 
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
216 PM CDT Tue Mar 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 35 to 50 mph with gusts up to 60 mph.

* WHERE...Portions of central, east central and south central 
  Nebraska.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel will be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ005>007-017>019-230000-
/O.CON.KGID.HW.W.0001.000000T0000Z-220323T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
216 PM CDT Tue Mar 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...North winds 35 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel will be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If
possible, remain in the lower levels of your home during the
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

Heinlein
161 
WWUS73 KGID 222351
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
651 PM CDT Tue Mar 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
230100-
/O.EXP.KGID.HW.W.0001.000000T0000Z-220323T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
651 PM CDT Tue Mar 22 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Although north winds gusting to 40 to 50 mph will still be 
possible for a couple more hours, the threat for damaging wind
gusts of 58 mph or higher has ended for the evening. Therefore,
the High Wind Warning is being allowed to expire at 7 PM CDT this
evening.


$$

Hickford

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Mar 22, 12:30 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 22, 12:30 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1230 AM CDT Tue Mar 22 2022

.DISCUSSION...(This evening through Monday)
Issued at 320 PM CDT Mon Mar 21 2022

Biggest forecast challenges and efforts will revolve around the
winter weather system moving through tonight into Tuesday morning.

Deepening upper level trough will provide some short-term strong
synoptic lift overnight into very early Tuesday morning. Hi-res
models are advertising a transition to snow tonight in a band on the
northwest side of the surface low treking through Kansas into
Missouri. Given the strong cold air advection, and potential
moderate to strong intensity of precip rates which would help
encourage a transition to snow, we could accumulate a few inches
in a relatively short period of time. Not as worried by advertised
snow amounts from models, as models tend to drastically
overestimate snowfall for scenarios of liquid precip onset and
very strong winds. The bigger concern, however, is visibility as
the snow falls with winds this strong. A Winter Weather Advisory
seems prudent as the HRRR and RAP indicate that we could be
pushing gusts in the High Wind realm.

Being this late in the season, we could get warm enough Tuesday
morning to transition precip type back to rain before ending. Again,
snow amounts should not be much more than a few inches, given the
initial liquid precip and strong winds, and blowing snow (after the
snow has reached the ground) is not a huge concern, given these
conditions of a wet, warm surface for snow to cling to, and given
how wet the snow is anticipated to be.

Precip should end by late afternoon/early evening Tuesday as the
system pulls east. Models are advertising a closed low in the base
of the aforementioned trough that could keep at least some light
precip over our CWA (especially east), as the trough axis slows down
during its trek east.

After Wednesday, a dry period with moderating temperatures is in
store as the upper level ridge to the west edges east over time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Mar 22 2022

MVFR to IFR conditions are expected for the rest of the night as
rain changing to snow impacts the area.  Low ceilings and reduced
visibilities are expected in areas receiving snowfall.  Some low-
level wind shear is expected at both terminals through sunrise.
Northerly winds remain strong through the overnight, with sustained
winds around 20-25kts and gusts to 40kts possible.  Snow transitions
over to rain around mid-morning with visibilities and ceilings
improving to VFR by 17Z.  Windy conditions will impact both
terminals through the afternoon and into early evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 1 PM CDT this afternoon for NEZ041-
     047>049-061>064-073>077-082>087.

KS...Winter Weather Advisory until 1 PM CDT this afternoon for
     KSZ005>007-017>019.

&&

DISCUSSION...Heinlein
AVIATION...Wekesser
Hazardous weather outlook, Mar 21, 7:02 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
702 PM CDT Mon Mar 21 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
230015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
702 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Winter Weather Advisory for snow and very gusty winds is in
effect for most of the outlook area tonight after 1 am along and
south of a line from Arapahoe to Kearney to Fullerton Nebraska.
This includes all of the tri-cities area and portions of north
central Kansas. Please refer to the Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Weather Advisory for snow and very gusty winds is in
effect for most of the outlook area Tuesday before 1 PM along and
south of a line from Arapahoe to Kearney to Fullerton Nebraska.
This includes all of the tri- cities area and portions of north
central Kansas. Please refer to the Winter Weather Advisory for
details.

Expect north wind gusts of 45 to 55 mph all day Tuesday.

Near critical fire weather conditions are expected Tuesday
afternoon along and west of a line from Ord to Arapahoe. Gusty
winds and low relative humidity values will result in concerns
for fire weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

High Wind Warnings in Nebraska, 2022High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.